Toddler needs new liver after overdosing on paracetamol given for his fever

Toddler needs new liver after overdosing on paracetamol given for his fever

This incident could have been avoided if these parents were aware of the correct dose of paracetamol to give to their 27 month-old son...

The parents of a two-year-old boy thought they were doing the right thing to keep his fever down – but his precious life is now hanging in the balance.

Tragically, he’s now clinging onto life in the hope that a liver transplant will be able to be performed before it’s too late.

When the toddler arrived at Phu Tho Town Hospital in Vietnam, he was suffering from drowsiness, a high fever of 38 degrees, breathing difficulties, a high heart rate and an enlarged liver.

Doctors says the only thing that will save him is a liver transplant.

Tragically, this could have been avoided if his parents were aware of the correct dose of paracetamol to give to their 27 month-old son.

His parents confirmed that they had given him four 500-milligram paracetamol pills for four days in a row to combat the boy’s high fever.

This resulted in the little boy being diagnosed with severe metabolic acidosis due to paracetamol poisoning.

Paracetamol Overdose In Children

The only thing that can save the two-year-old now is a liver transplant. Source: Australscope

“We strongly advise parents to consult a specialist for the correct dosage”

Doctors used a ventilator to aid the toddler’s breathing and performed gastric irrigation and alkaline treatment.

Two hours later, the toddler’s condition worsened and he slipped into a coma with symptoms of acute liver failure, which included an accelerated heart rate, low blood pressure and severe coagulopathy.

Doctors informed his parents that their boy needs a liver transplant in order to survive.

Dr Phan Hong Sang said that a similar incident occurred last year when a three-year-old child died in hospital from paracetamol poisoning.

“The situation of children taking paracetamol and experiencing an antipyretic drug overdose is very dangerous, resulting in serious consequences,” he said.

“Therefore, we strongly advise parents to consult a specialist for the correct dosage and instructions when their child has a fever and not give their child medication on their own.”

Paracetamol poisoning, otherwise known as acetaminophen poisoning, is caused by an overdose of acetaminophen, and may cause complications such as kidney failure, pancreatitis and even death.

Paracetamol Overdose In Children

Paracetamol Overdose In Children

How to be sure your child is taking the correct dose:
  • Read the medicine label and packaging
  • Know the child’s weight
  • Measure liquid medicines accurately (by learning how to use the dosing device and checking the dose is right)
  • Keep track of the medicines given
  • Ask questions if you’re ever unsure

The experts also want to see better education to improve health professional and consumer communication and improve product package labelling.

And for a refresher, the safest child dosing of paracetamol for children (one month to 12 years) is 15mg per kg, which can be given every four to six hours as needed, with no more than four doses in 24 hours.

This article was republished with permission from KidSpot.
 
Read article inx